Sulfonamide allergies and outcomes related to use of potentially cross-reactive drugs in hospitalized patients.Pharmacotherapy 2006; 26(4):551-7P
To characterize patient-reported sulfonamide allergies, assess the influence of these allergies on drug prescribing practices, and determine the frequency and nature of adverse reactions in patients with sulfonamide allergies who receive potentially cross-reactive drugs.
Prospective observational study.
Tertiary care hospital.
Ninety-four hospitalized adult patients with reported sulfonamide allergies.
MEASUREMENTS AND MAIN RESULTS
Patients were followed during their hospital stay to document prescribing of and adverse reactions to sulfonamide antibiotics and sulfonamide nonantibiotics. Allergy characteristics and prescribing of sulfonamide-containing drugs were analyzed with descriptive statistics. Trimethoprim-sulfamethoxazole (TMP-SMX) allergy was reported by 42 patients (45%), whereas 42 patients (45%) did not recall the drug to which they were allergic. Fifty-nine patients (63%) reported the allergy's physical manifestation as rash, 13 (14%) anaphylaxis, and 2 (2)% Stevens-Johnson's syndrome. Median time since last reported allergic reaction to a sulfonamide-containing agent was 20 years. Forty patients (43%) had been taking a sulfonamide nonantibiotic as an outpatient for an average of 6.2 years; 24 (60%) of those patients took furosemide. Sixteen (40%) of the patients receiving sulfonamide nonantibiotics reported an allergy to TMP-SMX. Nine patients (10%) with no past sulfonamide nonantibiotic use received a sulfonamide nonantibiotic as an inpatient, with furosemide most commonly prescribed. No adverse events were reported before admission or observed during the inpatient stay (range 2-23 days).
Inpatient and outpatient use of potentially cross-reactive drugs was observed in 52% of patients, although numerous patients were unable to give an accurate allergy history. No adverse effects were reported or documented with outpatient or inpatient sulfonamide nonantibiotic use, even among patients with histories of life-threatening reactions to sulfonamides.